New Mexico, 2006

Winter Storm in New Mexico, March 11 to 12, 2006

March 11 to 12, 2006 · NWS ABQ · 6 events in 6 counties and zones

The strongest winter storm of this dry season moved slowly across west central and north central New Mexico dumping nearly 2 feet of needed snow over the higher mountain peaks while many lower elevation areas along and west of the Continental Divide received 6 to 12 inches. Heaviest amounts ranged from near 20 inches at Luna in western Catron County to an estimated 32 inches on the peaks and in…

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The strongest winter storm of this dry season moved slowly across west central and north central New Mexico dumping nearly 2 feet of needed snow over the higher mountain peaks while many lower elevation areas along and west of the Continental Divide received 6 to 12 inches. Heaviest amounts ranged from near 20 inches at Luna in western Catron County to an estimated 32 inches on the peaks and in the passes of the Chuska Mountains northwest of Gallup. Amounts of 8 to 10 inches ranged as far northeast at Dulce and Chama while even Santa Fe reported 6 inches from the storm. Lesser amounts of 2 to 4 inches were common through parts of the central Rio Grande Valley including the Albuquerque metro area and the nearby Sandia and Manzano Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 11, 2:55 PM MST, 6 hours 5 minutes earlier.

Area forecast discussion, Mar 11, 2:55 PM MST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MST SAT MAR 11 2006

.DISCUSSION...UPR LVL LOW LOCATED OVER SRN CA CONTINUES TO EJECT
PLENTY OF ENERGY ACROSS THE WESTERN HALF OF NEW MEXICO. THIS COMBINED
WITH A GOOD FETCH OF MOISTURE AND COOL TEMPERATURES IS RESULTING IN
WIDESPREAD RAIN AND SNOW SHOWER ACTIVITY OVER THE NORTHWESTERN THIRD
OF THE STATE. AS FAR THE VAST VARIETY OF WINTER STORM PRODUCTS THAT
HAVE BEEN ISSUED...WILL LEAVE THEM AS IS EXCEPT FOR REPLACING THE
WINTER STORM WATCH WITH A WINTER WX ADVY OVER THE LOWER AND MIDDLE
RIO GRANDE VALLEY AND THE SANDIA MANZANO MOUNTAINS. THIS AREA WILL BE
A VERY MARGINAL EVENT. MODELS DON/T SHOW A SIGNIFICANT AMOUNT OF
SNOWFALL IN THEIR OUTPUT. MOST LIKELY SCENARIO IS THAT THE FOOTHILLS
AND WEST MESA WILL RECEIVE ANYWHERE FROM 1 TO 3 INCHES OF SNOW.  IT
IS MORE LIKELY THAT THE AREA WILL RECEIVE GENERALLY AN INCH OR LESS
OF SNOW...BUT SOME OF THE HIGHER SLOPES ALONG THE FOOTHILLS AND SOME
OF THE HIGHER TERRAIN ON THE WEST MESA COULD SEE A LITTLE MORE SNOW.
THE SANDIA MANZANOS WILL PROBABLY SEE 2 TO 4 INCHES. ELSEWHERE...AS
STATE BEFORE...ALL WINTER STORM PRODUCTS REMAIN AS IS WITH ONLY A
FEW MINOR TWEAKS TO SNOW AMOUNTS AND TIMING.

IT WILL LIKELY BE A VERY BREEZY TO WINDY DAY FROM THE CENTRAL
MOUNTAIN CHAIN EAST. WILL ISSUE A WIND ADVISORY FOR NOW BUT DEPENDING
ON HOW WELL WE MIX THE AREA ALONG AND JUST EAST OF THE CENTRAL
MOUNTAIN CHAIN MIGHT NEED TO BE UPGRADED TO A HIGH WND WARNING.

AFTER SUNDAY AREA WILL FOR THE MOST PART DRY OUT...NO CHANGES TO THE
EXTENDED...AS THE MAIN FOCUS OF THE FORECAST TODAY WAS THE NEAR TERM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  26  37  18  40 /  60  50  20  10
GALLUP..........................  22  33  14  37 /  80  70  20  10
GRANTS..........................  25  37  15  40 /  80  70  20  10
GLENWOOD........................  27  47  21  53 /  80  70   5   5
CHAMA...........................  15  28   8  33 /  90  80  30  20
LOS ALAMOS......................  22  36  16  39 /  70  60  10   5
RED RIVER.......................  15  27   7  29 /  80  70  30  10
TAOS............................  24  32  12  38 /  70  60  10  10
SANTA FE........................  24  35  16  39 /  60  50   5   5
SANTA FE AIRPORT................  26  38  18  43 /  60  50   5   5
ESPANOLA........................  28  42  19  45 /  60  50  10   5
ALBUQUERQUE HEIGHTS.............  32  44  25  48 /  50  40   5   5
ALBUQUERQUE VALLEY..............  30  45  21  50 /  40  30   5   5
ALBUQUERQUE FOOTHILLS...........  27  39  21  44 /  60  50   5   5
ALBUQUERQUE WEST MESA...........  31  44  23  49 /  50  40   5   5
SOCORRO.........................  33  48  25  54 /  40  30   5   5
SANDIA PARK/CEDAR CREST.........  26  37  17  39 /  60  50   5   5
MORIARTY/ESTANCIA...............  27  39  22  43 /  30  20   5   5
CARRIZOZO.......................  33  49  26  53 /  10  10   5   0
RUIDOSO.........................  32  45  24  46 /  20  10   5   0
RATON...........................  23  45  12  42 /  10  20   5   5
LAS VEGAS.......................  27  42  16  40 /  30  20   5   5
ROY.............................  27  46  19  42 /   5  10   5   5
CLAYTON.........................  28  48  20  43 /   5   5   5   5
SANTA ROSA......................  32  48  23  50 /   5   5   5   5
TUCUMCARI.......................  37  59  27  54 /   5   5   5   0
FORT SUMNER.....................  35  56  27  56 /   5   5   5   0
CLOVIS..........................  36  60  29  56 /   5   5   0   0
PORTALES........................  37  62  30  60 /   5   5   0   0
ROSWELL.........................  39  65  35  62 /   5   5   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 12 PM MST SUNDAY FOR
NMZ003.

WINTER STORM WARNING UNTIL 12 PM MST SUNDAY FOR NMZ001-NMZ002-
NMZ004-NMZ008-NMZ014.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM MST SUNDAY
FOR NMZ009-NMZ010-NMZ015.

WIND ADVISORY UNTIL 6 PM MST THIS AFTERNOON FOR NMZ005-NMZ006-
NMZ007-NMZ010-NMZ011-NMZ012-NMZ013-NMZ015-NMZ016-NMZ017-NMZ018-
NMZ019-NMZ020-NMZ021-NMZ026.

WIND ADVISORY FROM 4 AM TO 8 PM MST SUNDAY FOR NMZ004-NMZ005-NMZ006-
NMZ007-NMZ010-NMZ011-NMZ012-NMZ013-NMZ016-NMZ017-NMZ018-NMZ019-
NMZ020-NMZ021-NMZ026.

RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR NMZ104-NMZ108.

&&

16
Hazardous weather outlook, Mar 11, 6:00 AM MST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST SAT MAR 11 2006

NMZ001>021-026-121300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MST SAT MAR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL BE MET AGAIN TODAY OVER A
LARGE PORTION OF EASTERN NEW MEXICO...WHERE A RED FLAG WARNING IS IN
EFFECT FROM NOON UNTIL 5 PM TODAY. STRONG WESTERLY WINDS WILL RAKE
PORTIONS OF CENTRAL AND EASTERN NEW MEXICO AGAIN TODAY...WITH A WIND
ADVISORY IN EFFECT FROM 10 AM TO 6 PM TODAY.

ACCUMULATING SNOWS ARE EXPECTED TODAY AND TONIGHT OVER THE WESTERN
AND NORTHERN MOUNTAINS AS WELL AS THE NORTHWEST PLATEAU WHERE WINTER
STORM WARNINGS ARE IN EFFECT. A WINTER STORM WARNING IS ALSO IN
EFFECT FOR TONIGHT FOR THE UPPER RIO GRANDE VALLEY AND A WINTER
STORM WATCH IS IN EFFECT FOR THE MIDDLE AND LOWER RIO GRANDE VALLEY
AND SANDIA AND MANZANO MOUNTAINS. GUSTY WEST WINDS MAY RESULT IN
AREAS OF REDUCED VISIBILITIES IN BLOWING SNOW IN THE WINTER STORM
WARNING AND WATCH AREAS.

.DAYS TWO THROUGH SEVEN...

SIGNIFICANT SNOW ACCUMULATIONS WILL CONTINUE OVER MUCH OF WESTERN
AND CENTRAL NEW MEXICO THROUGH MIDDAY SUNDAY BEFORE SNOW TAPERS OFF.

MORE WIND IS EXPECTED FOR AREAS MAINLY EAST OF INTERSTATE 25 SUNDAY.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN ALBUQUERQUE BY CALLING 1.888.386.7637 OR BY
VISITING OUR WEB SITE AND CLICKING ON SUBMIT STORM REPORTS.

99

In the hours before

Local storm report, Mar 11, 5:42 PM MST, 3 hours 18 minutes before
ABQWRKLSR 000
TTAA00 KABQ DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
542 PM MST SAT MAR 11 2006

..TIME..    ...EVENT...      ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0456 PM     NON-TSTM WND GST ALBUQUERQUE ARPT        35.05N 106.62W
03/11/2006  M44 MPH          BERNALILLO         NM   13

0150 PM     NON-TSTM WND GST DOUBLE EAGLE ARPT       35.13N 106.80W
03/11/2006  M46 MPH          BERNALILLO         NM   13

0253 PM     NON-TSTM WND GST CLINES CORNER           35.00N 105.67W
03/11/2006  M53 MPH          TORRANCE           NM   13

0255 PM     NON-TSTM WND GST CLOVIS ARPT             34.42N 103.07W
03/11/2006  M47 MPH          CURRY              NM   13

0253 PM     NON-TSTM WND GST GRANTS ARPT             35.17N 107.90W
03/11/2006  M48 MPH          CIBOLA             NM   13

0153 PM     NON-TSTM WND GST GALLUP ARPT             35.52N 108.80W
03/11/2006  M43 MPH          MCKINLEY           NM   13

0449 PM     NON-TSTM WND GST LOS ALAMOS ARPT         35.88N 106.27W
03/11/2006  M43 MPH          LOS ALAMOS         NM   13

0453 PM     NON-TSTM WND GST LAS VEGAS ARPT          35.65N 105.13W
03/11/2006  M41 MPH          SAN MIGUEL         NM   13

0253 PM     NON-TSTM WND GST RATON ARPT              36.75N 104.65W
03/11/2006  M41 MPH          COLFAX             NM   13

0250 PM     NON-TSTM WND GST SIERRA BLANCA ARPT      33.47N 105.52W
03/11/2006  M54 MPH          LINCOLN            NM   13

0253 PM     NON-TSTM WND GST TUCUMCARI ARPT          35.18N 103.60W
03/11/2006  M40 MPH          QUAY               NM   13

&&

DPORTER
Local storm report, Mar 11, 5:45 PM MST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 PM MST SAT MAR 11 2006

CORRECTED HEADER.

..TIME..    ...EVENT...      ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0456 PM     NON-TSTM WND GST ALBUQUERQUE ARPT        35.05N 106.62W
03/11/2006  M44 MPH          BERNALILLO         NM   13

0150 PM     NON-TSTM WND GST DOUBLE EAGLE ARPT       35.13N 106.80W
03/11/2006  M46 MPH          BERNALILLO         NM   13

0253 PM     NON-TSTM WND GST CLINES CORNER           35.00N 105.67W
03/11/2006  M53 MPH          TORRANCE           NM   13

0255 PM     NON-TSTM WND GST CLOVIS ARPT             34.42N 103.07W
03/11/2006  M47 MPH          CURRY              NM   13

0253 PM     NON-TSTM WND GST GRANTS ARPT             35.17N 107.90W
03/11/2006  M48 MPH          CIBOLA             NM   13

0153 PM     NON-TSTM WND GST GALLUP ARPT             35.52N 108.80W
03/11/2006  M43 MPH          MCKINLEY           NM   13

0449 PM     NON-TSTM WND GST LOS ALAMOS ARPT         35.88N 106.27W
03/11/2006  M43 MPH          LOS ALAMOS         NM   13

0453 PM     NON-TSTM WND GST LAS VEGAS ARPT          35.65N 105.13W
03/11/2006  M41 MPH          SAN MIGUEL         NM   13

0253 PM     NON-TSTM WND GST RATON ARPT              36.75N 104.65W
03/11/2006  M41 MPH          COLFAX             NM   13

0250 PM     NON-TSTM WND GST SIERRA BLANCA ARPT      33.47N 105.52W
03/11/2006  M54 MPH          LINCOLN            NM   13

0253 PM     NON-TSTM WND GST TUCUMCARI ARPT          35.18N 103.60W
03/11/2006  M40 MPH          QUAY               NM   13

&&

DPORTER
Local storm report, Mar 11, 6:51 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
651 PM MST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     SNOW             FARMINGTON              36.75N 108.19W
03/11/2006  E1.0 INCH        SAN JUAN           NM   TRAINED SPOTTER

            1/2 TO 1 INCH AT THE FARMINGTON AIRPORT...MAINLY ON THE
            GRASSY SURFACES.

0647 PM     SNOW             17 E FENCE LAKE         34.65N 108.38W
03/11/2006  M2.0 INCH        CIBOLA             NM   CO-OP OBSERVER

0647 PM     SNOW             GALLUP                  35.52N 108.74W
03/11/2006  M6.0 INCH        MCKINLEY           NM   CO-OP OBSERVER

            4 TO 7 INCHES IN THE TOWN OF GALLUP.

0647 PM     SNOW             GRANTS                  35.15N 107.84W
03/11/2006  E3.0 INCH        CIBOLA             NM   LAW ENFORCEMENT

            2 TO 3 INCHES.

&&

DPORTER
Local storm report, Mar 11, 7:03 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
703 PM MST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     SNOW             9 SW CUBA               35.93N 107.07W
03/11/2006  E1.0 INCH        SANDOVAL           NM   CO-OP OBSERVER

0702 PM     SNOW             CHAMA                   36.89N 106.58W
03/11/2006  M7.0 INCH        RIO ARRIBA         NM   CO-OP OBSERVER

&&

DPORTER
Local storm report, Mar 11, 7:51 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
751 PM MST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     SNOW             ZUNI PUEBLO             35.07N 108.85W
03/11/2006  M4.0 INCH        MCKINLEY           NM   CO-OP OBSERVER

            3 TO 4 INCHES THROUGH 730 PM.

0749 PM     SNOW             RED RIVER               36.71N 105.41W
03/11/2006  M3.0 INCH        TAOS               NM   CO-OP OBSERVER

            3 INCHES TODAY...16 INCHES ON GROUND.

0749 PM     SNOW             LINDRITH                36.30N 107.04W
03/11/2006  M2.0 INCH        RIO ARRIBA         NM   CO-OP OBSERVER

            1 TO 2 INCHES THROUGH 730 PM.

0749 PM     SNOW             5 W RED HILL            34.22N 108.96W
03/11/2006  M4.0 INCH        CATRON             NM   CO-OP OBSERVER

            3 TO 4 INCHES THROUGH 730 PM.

0749 PM     SNOW             TIERRA AMARILLA         36.70N 106.55W
03/11/2006  M6.0 INCH        RIO ARRIBA         NM   CO-OP OBSERVER

&&

DPORTER
Local storm report, Mar 11, 8:38 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
838 PM MST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     SNOW             GALLUP                  35.52N 108.74W
03/11/2006  M8.0 INCH        MCKINLEY           NM   LAW ENFORCEMENT

&&

DPORTER

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Northwest Plateau

When
March 11, 9:00 PM MST to March 12, 9:00 AM MST
Where
Northwest Plateau forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Northwest Mountains Including Jemez

When
March 11, 9:00 PM MST to March 12, 9:00 AM MST
Where
Northwest Mountains Including Jemez forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Sangre de Cristo Mountains

When
March 11, 9:00 PM MST to March 12, 9:00 AM MST
Where
Sangre de Cristo Mountains forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Southwest Mountains/Upper Gila Region

When
March 11, 9:00 PM MST to March 12, 9:00 AM MST
Where
Southwest Mountains/Upper Gila Region forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Upper Rio Grande Valley

When
March 11, 9:00 PM MST to March 12, 9:00 AM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Westcentral Mountains

When
March 11, 9:00 PM MST to March 12, 9:00 AM MST
Where
Westcentral Mountains forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492897, 5492898, 5492899, 5492900, 5492901, 5492902.